Alert archive / Iowa / Wind Advisories in 2010
Wind Advisory 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 10, 2010, 2:41 PM CDT for 5 counties in Iowa; 4 counties in Minnesota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2010, 2:41 PM CDT (19:41 UTC)
- Expired
- May 10, 2010, 8:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852 WWUS73 KFSD 101941 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 241 PM CDT MON MAY 10 2010 ...STRONG SOUTHEAST WINDS FROM NORTHWEST IOWA TO PARTS OF SOUTHWEST MINNESOTA THE REST OF THIS AFTERNOON INTO EARLY EVENING... .SOUTHEASTERLY WINDS OF 25 TO 40 MPH WITH SOME GUSTS NEAR 50 MPH WILL SPREAD NORTHWARD FROM PARTS OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA THE REST OF THE AFTERNOON. THE WINDS SHOULD DECREASE DURING THE EVENING. IAZ002-003-013-014-022-MNZ080-081-089-090-110100- /O.NEW.KFSD.WI.Y.0008.100510T1941Z-100511T0100Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-MURRAY-COTTONWOOD- NOBLES-JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER... STORM LAKE...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD 241 PM CDT MON MAY 10 2010 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. SOUTHEASTERLY WINDS OF 25 TO 40 MPH WITH SOME GUSTS NEAR 50 MPH WILL SPREAD NORTHWARD FROM PARTS OF NORTHWEST IOWA INTO SOUTHWEST MINNESOTA THE REST OF THE AFTERNOON. THE WINDS SHOULD DECREASE DURING THE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ RSR
1 follow-up statement
961 WWUS73 KFSD 110100 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 800 PM CDT MON MAY 10 2010 .EASTERLY WINDS HAVE DECREASED SO THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM. IAZ002-003-013-014-022-MNZ080-081-089-090-110200- /O.CAN.KFSD.WI.Y.0008.000000T0000Z-100511T0100Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-MURRAY-COTTONWOOD- NOBLES-JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER... STORM LAKE...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD 800 PM CDT MON MAY 10 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. SOUTHEASTERLY WINDS HAVE DECREASED AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. EASTERLY WINDS WILL REMAIN IN THE 15 TO 25 MPH RANGE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA MUCH OF THE NIGHT. $$ BT
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 10, 10:30 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 10, 10:30 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT MON MAY 10 2010 .DISCUSSION... MID LVL BAND OF MOSTLY LIGHT RAIN MOVG NEWD INTO CWA EARLIER THIS MRNG SPLIT BTWN MAIN RAIN NOW IN NWRN CWA AND SCT SHRA SERN CWA... AS MID LVL LIFT STILL WORKING ON RELATIVELY DRIER SELY LOW LVL FLOW. SO CUT BACK COVERAGE AND INTENSITY OF RAIN QUITE A BIT FROM PREV FCST THRU THIS MRNG. E/W MID LVL BOUNDARY STILL IN PLACE OVER CWA AND AS MAIN UPR TROF MOVES NEWD FROM COLORADO THIS AFTN AND EVE... IT WILL TAP INTO A MORE MOIST AND UNSTABLE ENVIRONMENT AND SELY INFLOW IN CWA WITH REDVLPG SHRA NEWD INTO CWA...AND EMBDD TSTMS PSBL SOUTH OF I90. SO STILL EXPCT THE HIGHER QPF AND HIGH POPS LATER THIS AFTN AND EVE. ALSO RAISED HIGHS A FEW DEG THIS AFTN... ESP EAST OF I29 AS AIR MASS HAS A BTR CHC OF MIXING OUT. /RYRHOLM && .AVIATION... VFR BCMG MVFR THEN IFR CIGS ALONG WITH SHRA AND ISOLD TSTMS SPRDG NEWD OVER CWA THIS AFTN AND EVE. PERIODS OF MVFR TO IFR VSBYS EXPCD WITH THE HEAVIER PRECIP. BEST CHC OF ANY TSTMS WILL BE SOUTH OF I90. && .PREV DISCUSSION... ACTIVE WEEK AHEAD...ALTHOUGH CONVECTIVE CHANCES LIMITED AND MAINLY LOOKING AT BROAD AREAS OF RAIN MOVING THROUGH THE REGION. STRONG UPPER TROUGH CURRENTLY EXITING THE CENTRAL/SOUTHERN ROCKIES WILL BE THE FOCUS FOR THE NEXT 24 HOURS...FOLLOWED QUICKLY BY ANOTHER BROAD TROUGH AFFECTING THE AREA MID-WEEK. EXPECT RAIN TO DEVELOP QUICKLY AND SPREAD NORTHEAST ACROSS MOST OF THE CWA THROUGH THE MORNING AND EARLY AFTERNOON. LOW LEVEL MOISTURE INITIALLY LIMITED...THOUGH ABUNDANT DEEPER MOISTURE TO OUR SOUTH EXPECTED TO AID IN RAPID DEEP SATURATION THIS MORNING. AS MENTIONED ABOVE...CONVECTIVE CHANCES ARE LIMITED WITH THESE SYSTEMS WITH MORE POTENT INSTABILITY REMAINING WELL SOUTH OF THE AREA. HOWEVER NAM AND RUC BOTH SHOWING DECENT INSTABILITY BASED AROUND 700-650MB ALONG THE LEADING EDGE OF THE DRY SLOT...AND HAVE KEPT A MENTION OF ISOLATED THUNDER ACROSS THE SOUTHERN PORTIONS OF THE CWA TODAY AS A RESULT. IF INSTABILITY WERE LACKING...SOME CONCERN THAT MID LEVEL DRYING COULD LEAD TO MORE OF A DRIZZLE THREAT THAT BONAFIDE RAIN...BUT ELEVATED CAPE VALUES OF 400+ J/KG ACROSS THE SOUTH THIS AFTERNOON SHOULD AID IN CONTINUED DEVELOPMENT OF CONVECTIVE SHOWERS AND A FEW THUNDERSTORMS. LITTLE MOVEMENT IN TEMPERATURES EXPECTED TODAY WITH INCREASING RAIN CHANCES...AND ACTUALLY HAVE MORNING-MIDDAY HIGHS MOST AREAS WITH READINGS DROPPING OFF AS RAIN DEVELOPS NORTHEASTWARD THROUGH THE DAY. GIVEN EXPECTED WIDESPREAD PRECIP COVERAGE...ALSO FOLLOWED THE LEAD OF PREVIOUS FORECASTER IN KEEPING DEW POINTS HIGHER THAN NUMERICAL GUIDANCE AND CLOSER TO RAW MODEL VALUES THROUGH TONIGHT. WEAK SHORTWAVE RIDGE MOVES THROUGH THE AREA TUESDAY AHEAD OF NEXT SYSTEM...WHICH SHOULD KEEP MUCH OF THE CWA DRY TUESDAY INTO TUESDAY NIGHT AFTER RAIN EXITS THE NORTHEAST TUESDAY MORNING. DEEP LOW LEVEL MOISTURE REMAINS WIDESPREAD...SO DO NOT EXPECT MUCH SUN AND HAVE KEPT HIGHS CLOSER TO COOLEST MET GUIDANCE. MODELS CONVERGING ON ANOTHER WET DAY FOR WEDNESDAY AS NEXT SYSTEM CROSSES THE ROCKIES AND LIFTS NORTHEAST THROUGH THE WESTERN PLAINS. THIS TRACK PLACES MUCH OF OUR AREA IN BROAD SCALE LIFT WITH STRONG WARM ADVECTION/ISENTROPIC LIFT AHEAD OF THE UPPER SYSTEM...AND HAVE BUMPED POPS INTO HIGH LIKELY/LOW CATEGORICAL RANGE FOR WEDNESDAY AFTERNOON/NIGHT. INCREASED PRECIP CHANCE/CLOUD COVER WILL ALSO RESULT IN ANOTHER COOL DAY AND HAVE DROPPED HIGHS INTO THE 45-50 DEGREE RANGE. COLD AIR WRAPPING INTO THIS SYSTEM BRINGS SUB-ZERO 850MB TEMPERATURES INTO WESTERN THIRD OF THE CWA WEDNESDAY NIGHT... WITH 00Z GFS/06Z NAM COOLING 925MB READINGS BELOW ZERO BY 12Z THURSDAY AS WELL. WILL KEEP MENTION OF SNOW CHANCE IN WESTERN CWA FOR WEDNESDAY NIGHT...THOUGH GIVEN THERMAL PROFILE SUSPECT BETTER SNOW CHANCE WILL BE IN ELEVATED AREAS WHILE VALLEYS SEE MAINLY RAIN. THIS SYSTEM TRACKS NORTHEAST INTO NORTHERN MINNESOTA THURSDAY... THOUGH ELONGATED WEAK TROUGHING LINGERS BACK TO THE SOUTHWEST AND KEEPS A THREAT OF SOME LIGHT RAIN OVER THE NORTHERN PORTIONS OF THE CWA. MORE ZONAL FLOW BECOMES ESTABLISHED FOR THE LATTER PORTION OF THE WEEK AND INTO THE WEEKEND...LEADING TO GRADUAL WARMUP TOWARD MORE SEASONABLE TEMPERATURES. GFS/ECMWF SHOWING SUBTLE WAVE MOVING TOWARD THE WESTERN CWA FRIDAY AFTERNOON...BUT MOISTURE MORE LIMITED BY THEN...SO DO NOT EXPECT MUCH MORE THEN AFTERNOON CU DEVELOPMENT AT THIS POINT. /JH && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, May 10, 10:52 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT MON MAY 10 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1052 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF INTERSTATE 90 THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE IN PARTS OF NORTHWEST IOWA WEDNESDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Advisories in Iowa, 2010Wind Advisories in Minnesota, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.